Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Louisville, KY
NWS Louisville, KY issued this special weather statement at Jun 21, 2021, 11:34 AM CDT for Grayson County, Kentucky. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2021, 11:34 AM CDT (16:34 UTC)
- Expired
- Jun 21, 2021, 12:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Louisville, KY
County Grayson County, KY
The radar
The Louisville radar (KLVX), 67 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 11:41 AM CDT | TSTM WND DMG | 3 Wnw Meredith, KY | HORSE SHED FLIPPED OVER ON BLOWTOWN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1530 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.6
The text
As transmitted.
438 WWUS83 KLMK 211634 SPSLMK Special Weather Statement National Weather Service Louisville KY 1234 PM EDT Mon Jun 21 2021 KYZ027-028-053-063-211715- Hart-Grayson-Hardin-Larue- 1234 PM EDT Mon Jun 21 2021 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN LARUE...NORTHWESTERN HART...SOUTHEASTERN GRAYSON AND SOUTH CENTRAL HARDIN COUNTIES... At 1234 PM EDT/1134 AM CDT/, a strong thunderstorm was located 7 miles south of Leitchfield, moving east northeast at 35 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Upton, Sonora, Rock Creek, Seven Corners, Broad Ford, Peonia, Sadler, Flint Hill, Pearman and Snap. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Seek a safe shelter inside a building or vehicle. LAT...LON 3733 8636 3741 8638 3756 8587 3739 8589 TIME...MOT...LOC 1634Z 261DEG 30KT 3738 8630 $$ JDG
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jun 21, 10:43 AM CDT, 51 minutes earlier.
Area forecast discussion, Jun 21, 10:43 AM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Louisville KY 1143 AM EDT Mon Jun 21 2021 .Forecast Update... Issued at 1140 AM EDT Mon Jun 21 2021 Seeing radar light up this hour...with primary zone along an east- west boundary from near Hartford to Winchester, KY. The western part of this line is intersecting with the cold, which now has cleared our counties in southwest IN. Seeing some post frontal showers as well, which are being enhanced by the upper jet flow across the Midwest. Expect coverage to continue increasing for the next several hours. Latest HREF guidance gives several swatch of 0.5-1.5 inch rainfall over the Commonwealth through this evening...with a few more narrow swaths around 2 inches...in line with previous thinking about flash flood potential. Still will have to watch for training cells, especially given the moisture rich air in place ahead of this cold front. Made some subtle tweaks to the forecast and updated for the afternoon wording. Issued at 950 AM EDT Mon Jun 21 2021 Morning satellite imagery showing some deepening cumulus clouds over Perry county in Indiana and also Harrison and Grayson counties in Kentucky. Expect to see some radar blips here shortly from this activity. Coverage still should increase as we get into the late morning hours with widespread activity this afternoon as a cold front moves into the region. Temperatures are near max values now and with that cold front and those rains expect readings to fall through the afternoon hours. Two main concerns today are severe and flood potential. On the latter, CREST soil moisture shows the most saturated areas as our southeast IN counties and our Bluegrass counties. Fortunately, though they may see the initial wave of convection, the heaviest rainfall is expected this afternoon south of those locations. Flash Flood Guidance is over 2"/hour over the rest of Central Kentucky...so widespread flash flooding is not expected. As for severe potential, we did have a low-level jet across the region this morning, but latest VAD wind profile shows those winds weakening. Latest SPC mesoanalysis has some marginal shear values for organized storms to develop. Will continue to monitor as the day goes along. && .Short Term...(Today and tonight) Issued at 320 AM EDT Mon Jun 21 2021 ...Showers and Storms Expected Today... ...Isolated Damaging Winds and Flash Flooding Possible... Early morning analysis reveals a 998mb sfc low over Wisconsin, with a cold front trailing through northern Illinois and central Missouri. Ahead of the frontal boundary, a 35-45kt southwesterly LLJ extends across the Ohio Valley, evident by the KLVX VAD wind profile which show 40kts at 2-3k ft. The LLJ has also helped keep sfc conditions very warm and humid overnight. KY Mesonet temps currently are in the mid-upper 70s. However at the time of writing this, the SDF urban heat island is in full effect, with the low at KSDF so far this morning being 81F. Aloft, the upper trough and wind field will amplify as the low deepens this morning. The upper level trough should become more neutrally tilted by this evening, resulting in a SW to NE jet streak over the Great Lakes and Ohio Valley regions, and the right entrance region over KY. Sfc low pressure will continue NE as it deepens, eventually into southern Canada by this afternoon. With sfc temps staying in the upper 70s (and localized low 80s) this morning due to the warm conveyor belt/LLJ, we will breach convective temperatures very quickly ahead of the cold front and within the warm sector. Hi-res CAMs suggest we'll see convection initiation ahead of the cold front late morning or very early afternoon (thinking 15-16z), and most likely across southern IN and central KY. Still think the cold front will be located somewhere across southern IN between 12- 15z, so will continue to advertise the highest instability being across central KY and just south of the Ohio River. Despite extensive cloud cover, we should have MLCAPE of 2000+ J/kg. While the instability will be sufficient, model sounding wind profiles remain modest with unidirectional flow throughout the column. SPC does include a 2% TOR risk for our eastern two-thirds of the CWA, which seems to agree with the HRRR wind shear parameters and seems rather marginal. Best chance for any spin up would be when convection is more discrete early on, which is when a small region of 0-1km SRH is at 100 m2/s2 and 0-1 km bulk shear is around 30 kts. As the day goes on, wind profiles become even less supportive for tornadoes. With the unidirectional wind fields expected through the afternoon, upscale growth should lead to a primary threat of damaging winds. Storms should be pushing east of the CWA by late afternoon. Other than the wind threat, PWATs of 1.9-2.0+ inches are among the climate max, which will support torrential rain rates. Storms look to be progressive enough to limit area-wide flooding concerns, but localized flash flooding is possible. Temperature look to peak around noon or so, but as the cold front pushes through the region, temps will fall in the wake. Expect max temps to range from 80F (southern IN) to the mid-upper 80s (Lake Cumberland region). Lingering pops will continue in the wake of the front as the upper trough axis swings through the Midwest and the right entrance region of the upper jet supports some lift. Pops will be exiting the region by Tuesday morning. Storm total QPF ranges from half an inch or less across our southern IN counties, to 1-1.5+ across central KY. Of course, any heavy downpour with a storm will result in localized higher rainfall amounts. .Long Term...(Tuesday through Sunday) Issued at 310 AM EDT Mon Jun 21 2021 Chamber of Commerce weather is expected during the middle of the week with a modifying Canadian air mass. Temps will be well below normal on Tuesday, and gradually recover from there, with highs back near climo on Thursday with rising heights aloft and developing low- level return flow. Friday through the weekend will turn fairly unsettled as an upper trof digs into the Upper Midwest and the Plains, setting up a deep and moisture-rich SW flow into the Ohio Valley. Best chances for showers and storms will be Fri night into Sat as a sfc front tries to push into the Ohio Valley. Additional rounds of showers and storms could follow Sunday as well, given a developing model consensus that the front will hang up. Will have to keep a close eye on QPF as we head through the week, as repeated heavy downpours could easily lead to at least localized flooding. && .Aviation...(12Z TAF Issuance) Issued at 625 AM EDT Mon Jun 21 2021 IMPACTS: VFR conditions this morning, but a strong cold front is expected to bring showers and storms to the region late this morning and into the afternoon. Gusty WSW winds will become NW this evening. DISCUSSION: Latest surface analysis shows the low pressure system over Lake Michigan, trailing a cold front through Illinois and southern Missouri. Expect to see showers and storms begin to develop by 15-17z, and continue through the afternoon hours. By this evening, lingering showers will be possible behind the cold front. Additionally, thunderstorms will be capable of gusty winds and torrential rainfall rates, which could cause brief periods of low visibilities. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...RJS Short Term...CJP Long Term...RAS Aviation...CJP
Hazardous weather outlook, Jun 21, 10:37 AM CDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1137 AM EDT Mon Jun 21 2021 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-221545- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1137 AM EDT Mon Jun 21 2021 /1037 AM CDT Mon Jun 21 2021/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected this afternoon. A few strong storms are possible, and could produce locally damaging winds and torrential rainfall. Depending on where the heavy rain occurs, localized flooding will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Multiple waves of thunderstorms will be possible Friday through Sunday. Locations that receive repeated heavy rainfall could see localized flooding. .SPOTTER INFORMATION STATEMENT... Spotters should report any stronger wind gusts as well as heavy rain and flooding reports. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. CJP/RAS
In the hours before
Special weather statement, Jun 21, 10:42 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
1042 AM CDT Mon Jun 21 2021
KYZ023-024-026-027-211630-
Grayson-Hancock-Ohio-Breckinridge-
1042 AM CDT Mon Jun 21 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
HANCOCK...NORTHWESTERN GRAYSON...SOUTHERN BRECKINRIDGE AND
NORTHEASTERN OHIO COUNTIES...
At 1042 AM CDT, strong thunderstorms were clustered 11 miles
southeast of Whitesville, moving east at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Leitchfield, Hartford, Fordsville, Concord, Dyer, Constantine, Se
Ree, Shreve, Westview and Tousey.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding.
Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3752 8692 3757 8684 3768 8671 3773 8620
3759 8628 3759 8626 3750 8630 3746 8693
TIME...MOT...LOC 1542Z 260DEG 30KT 3757 8671
JDGSpecial weather statement, Jun 21, 10:48 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
1148 AM EDT Mon Jun 21 2021
KYZ024-025-028-211630-
Meade-Hardin-Breckinridge-
1148 AM EDT Mon Jun 21 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEADE...CENTRAL
HARDIN AND EAST CENTRAL BRECKINRIDGE COUNTIES...
At 1147 AM EDT/1047 AM CDT/, a strong thunderstorm was located over
Hardinsburg, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Hardinsburg, Radcliff, Vine Grove, Maples Corner, Mcquady, Garfield,
Long View, High Plains Corner, Locust Hill and Graysville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding.
Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3770 8652 3777 8652 3790 8588 3777 8583
3773 8623
TIME...MOT...LOC 1547Z 260DEG 30KT 3774 8647
JDGSpecial weather statement, Jun 21, 11:06 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
1206 PM EDT Mon Jun 21 2021
KYZ049-211630-
Clark-
1206 PM EDT Mon Jun 21 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARK COUNTY...
At 1206 PM EDT, a strong thunderstorm was located over Winchester,
moving east at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Winchester, Goffs Corner, Constant Station, Lyndale, Sewell Shop,
Judianne Estates, Ruckerville, Thomson, Flanagan and Forest Grove.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3793 8398 3792 8398 3792 8424 3803 8425
3808 8405 3793 8397
TIME...MOT...LOC 1606Z 260DEG 30KT 3798 8417
JDGSpecial weather statement, Jun 21, 11:21 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Louisville KY
1221 PM EDT Mon Jun 21 2021
KYZ029-034-038-039-045-046-211700-
Shelby-Bullitt-Spencer-Washington-Nelson-Anderson-
1221 PM EDT Mon Jun 21 2021
...A STRONG THUNDERSTORM WILL AFFECT SPENCER...SOUTHEASTERN SHELBY...
NORTHEASTERN NELSON...WESTERN ANDERSON...NORTH CENTRAL WASHINGTON AND
SOUTHEASTERN BULLITT COUNTIES...
At 1220 PM EDT, a strong thunderstorm was located 7 miles southwest
of Taylorsville, moving east at 35 mph.
Locations impacted include...
Taylorsville, Bloomfield, Wakefield, Yoder, Ridgetop, Highgrove,
Waterford, Wayside, Hobbs and Smithville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3787 8566 3795 8565 3797 8552 3804 8552
3805 8542 3812 8504 3806 8506 3797 8517
3791 8516 3789 8504 3788 8546
TIME...MOT...LOC 1620Z 260DEG 30KT 3797 8545
JDGSpecial weather statement, Jun 21, 11:26 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
1226 PM EDT Mon Jun 21 2021
KYZ024>028-211715-
Grayson-Meade-Ohio-Hardin-Breckinridge-
1226 PM EDT Mon Jun 21 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEADE...
NORTHWESTERN GRAYSON...CENTRAL HARDIN...SOUTHERN BRECKINRIDGE AND
NORTHEASTERN OHIO COUNTIES...
At 1226 PM EDT/1126 AM CDT/, a strong thunderstorm was located 10
miles south of Hardinsburg, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Elizabethtown, Radcliff, Vine Grove, Dyer, Se Ree, Shreve, Buras,
Solway, Big Spring and Vanzant.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3792 8585 3789 8582 3789 8584 3787 8583
3786 8582 3786 8580 3778 8573 3769 8571
3755 8664 3762 8668
TIME...MOT...LOC 1626Z 260DEG 30KT 3762 8647
JDGSpecial weather statement, Jun 21, 11:34 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Louisville KY 1234 PM EDT Mon Jun 21 2021 KYZ027-028-053-063-211715- Hart-Grayson-Hardin-Larue- 1234 PM EDT Mon Jun 21 2021 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN LARUE...NORTHWESTERN HART...SOUTHEASTERN GRAYSON AND SOUTH CENTRAL HARDIN COUNTIES... At 1234 PM EDT/1134 AM CDT/, a strong thunderstorm was located 7 miles south of Leitchfield, moving east northeast at 35 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Upton, Sonora, Rock Creek, Seven Corners, Broad Ford, Peonia, Sadler, Flint Hill, Pearman and Snap. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Seek a safe shelter inside a building or vehicle. LAT...LON 3733 8636 3741 8638 3756 8587 3739 8589 TIME...MOT...LOC 1634Z 261DEG 30KT 3738 8630 JDG
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 10:21 AM CDT | Special Weather Statement | LMK | Breckinridge | 24 min |
| Jun 21, 10:42 AM CDT | Special Weather Statement | LMK | Ohio | 48 min |
| Jun 21, 10:48 AM CDT | Special Weather Statement | LMK | Breckinridge | 42 min |
| Jun 21, 11:06 AM CDT | Special Weather Statement | LMK | Clark | 24 min |
| Jun 21, 11:21 AM CDT | Special Weather Statement | LMK | Spencer | 39 min |
| Jun 21, 11:26 AM CDT | Special Weather Statement | LMK | Hardin | 49 min |
| Jun 21, 11:41 AM CDT | Severe Thunderstorm Warning | LMK | Grayson, Hardin, Hart | 34 min |
| Jun 21, 11:54 AM CDT | Special Weather Statement | LMK | Nelson, Spencer | 51 min |
| Jun 21, 12:00 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Nelson, Washington | 45 min |
| Jun 21, 12:09 PM CDT | Areal Flood Advisory | LMK | Breckinridge, Bullitt, Grayson, Hardin, Meade, Nelson | 4 hr |
| Jun 21, 12:19 PM CDT | Special Weather Statement | LMK | Anderson, Fayette, Woodford | 41 min |
| Jun 21, 12:27 PM CDT | Special Weather Statement | LMK | Clark | 33 min |
| Jun 21, 12:35 PM CDT | Special Weather Statement | LMK | Hardin | 55 min |
| Jun 21, 12:42 PM CDT | Special Weather Statement | LMK | Washington | 48 min |
| Jun 21, 12:48 PM CDT | Severe Thunderstorm Warning | LMK | Marion, Nelson, Washington | 27 min |
| Jun 21, 12:55 PM CDT | Severe Thunderstorm Warning | LMK | Clark, Fayette, Jessamine | 25 min |
| Jun 21, 1:09 PM CDT | Special Weather Statement | LMK | Madison | 36 min |
| Jun 21, 1:11 PM CDT | Special Weather Statement | LMK | Ohio | 34 min |
| Jun 21, 1:13 PM CDT | Special Weather Statement | LMK | Boyle | 32 min |
| Jun 21, 1:19 PM CDT | Special Weather Statement | LMK | Grayson | 26 min |
| Jun 21, 1:28 PM CDT | Severe Thunderstorm Warning | LMK | Clark, Madison | 15 min |
| Jun 21, 1:30 PM CDT | Special Weather Statement | LMK | Lincoln | 30 min |
| Jun 21, 1:33 PM CDT | Special Weather Statement | LMK | Larue | 27 min |
| Jun 21, 1:38 PM CDT | Areal Flood Advisory | LMK | Butler, Grayson, Ohio | 3 hr |
| Jun 21, 1:41 PM CDT | Severe Thunderstorm Warning | LMK | Garrard, Lincoln | 34 min |
| Jun 21, 1:49 PM CDT | Special Weather Statement | LMK | Madison | 41 min |
| Jun 21, 1:58 PM CDT | Severe Thunderstorm Warning | LMK | Madison | 32 min |
| Jun 21, 2:13 PM CDT | Areal Flood Advisory | LMK | Green, Hart, Larue, Marion, Nelson, Taylor | 3 hr |
| Jun 21, 2:20 PM CDT | Special Weather Statement | LMK | Edmonson | 25 min |
| Jun 21, 2:25 PM CDT | Special Weather Statement | LMK | Boyle | 35 min |
| Jun 21, 2:33 PM CDT | Flash Flood Warning | LMK | Boyle, Casey, Marion | 2 hr |
| Jun 21, 2:36 PM CDT | Special Weather Statement | LMK | Metcalfe | 24 min |
| Jun 21, 2:38 PM CDT | Special Weather Statement | LMK | Clinton | 22 min |
| Jun 21, 2:40 PM CDT | Areal Flood Advisory | LMK | Edmonson, Hart, Warren | 3 hr |
| Jun 21, 3:57 PM CDT | Special Weather Statement | LMK | Clinton | 18 min |
| Jun 21, 3:59 PM CDT | Special Weather Statement | LMK | Fayette | 31 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.